Wisconsin, 2025

Damaging Winds in Wisconsin, March 14, 2025

March 14, 2025 · NWS MKX · 27 events in 9 counties and zones

Low pressure strengthened as it tracked from the Great Plains to Minnesota. A broad line of storms spread into southwest Wisconsin during the late evening and produced damaging straight line winds across southern and east central Wisconsin into the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Low pressure strengthened as it tracked from the Great Plains to Minnesota. A broad line of storms spread into southwest Wisconsin during the late evening and produced damaging straight line winds across southern and east central Wisconsin into the early morning hours. There were numerous reports of wind damage across southern WI, along with measured wind gusts up to 75 mph. Winds were strongest along the leading edge of the line, though the strong winds persisted for up to a half hour. Trees and large branches were uprooted or snapped, with some falling on houses, cars and power lines. Some outbuildings sustained roof and siding damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 14, 2:39 PM CST, 6 hours 34 minutes earlier. Its key messages:

  • Elevated fire weather conditions today due to a combination of dry fuels, gusty winds, low humidity, and near record highs.
  • A line of strong to severe thunderstorms will move into the region from the southwest this evening, progressing eastward through the late night hours. Severe weather threats include very gusty winds and the potential for a brief tornado or two.
  • Very strong winds are expected during the day on Saturday; 40-50 MPH gusts are likely, with a few gusts approaching 60 MPH.
  • Southerly gale force gusts up to 40 to 45 kt are expected over Lake Michigan on Saturday. Brief gusts up to 50 kt are possible in nearshore areas from Milwaukee to Kenosha Saturday morning.
Area forecast discussion, Mar 14, 2:39 PM CST, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
339 PM CDT Fri Mar 14 2025

.KEY MESSAGES...

- Elevated fire weather conditions today due to a combination of
  dry fuels, gusty winds, low humidity, and near record highs.

- A line of strong to severe thunderstorms will move into the
  region from the southwest this evening, progressing eastward
  through the late night hours. Severe weather threats include
  very gusty winds and the potential for a brief tornado or two.

- Very strong winds are expected during the day on Saturday;
  40-50 MPH gusts are likely, with a few gusts approaching 60
  MPH.

- Southerly gale force gusts up to 40 to 45 kt are expected over
  Lake Michigan on Saturday. Brief gusts up to 50 kt are
  possible in nearshore areas from Milwaukee to Kenosha Saturday
  morning.

&&

.SHORT TERM...
Issued 338 PM CDT Fri Mar 14 2025

Tonight through Sunday:

Strong low pressure will track from NE to southeast MN tonight.
Gusty southerly winds are ongoing over southern WI this
afternoon, with gusts "behaving" by staying under the Wind
Advisory criteria of 45 mph. Onshore winds along the lakeshore
are keeping wind gusts out all together. However, a brief
period of higher winds (due to the low level jet pushing into
southern WI just ahead of a line of convection) is possible
across southern WI this evening, primarily along the WI/IL
border, so a few gusts over 45 mph are possible. With the
inversion set in by that time, not overly confident we will
achieve widespread gusts that high.

A line of thunderstorms along an occluding front will track
southwest to northeast through southern WI from late evening
into the early overnight hours. Expecting it to reach southwest
WI between 9 and 10pm, Madison 10 to 11pm, Milwaukee 11-12pm,
and Sheboygan 12-1am. This timing is what the HRRR and most of
the meso models suggest and lines up with the initiation of the
WoFS upstream.

With the line of storms moving into an area with up to 750 j/kg
of CAPE, severe- level winds (greater than 58mph) are possible.
The simple momentum transfer from convection with the strong
winds just above the surface support this threat. As for the
QLCS tornado risk, that continues to be on the low side since
the 0-3km shear is mostly parallel to the storm movement. That
said, the magnitude of the shear is large so it does not take
much to allow for brief spin- ups and we will be watching for
this.

The line of storms will clear southeast WI by 3AM. The surface
low will continue to deepen as it moves into northwest WI
Saturday morning. Another period of very strong winds with
another low level jet in a dry slot will push into southeast WI
Saturday morning around sunrise. Expecting a period of deep
mixing to tap into very strong winds (up to 60 mph) with this
feature, and also timing it before any lake breeze component
kicks in and shuts down the gusts along the lakeshore. A brief
High Wind Warning is in effect (7am to noon) for southeast WI
(left out the lakeshore counties north of Milwaukee at this
time). The headline will transition to a Wind Advisory from noon
to 5pm. Elsewhere (except western counties), a Wind Advisory is
in effect from 7am to 5pm.

Wrap-around precip in the form of light rain or sprinkles is
possible for inland areas Saturday, and for southeast WI
Saturday night into Sunday morning. Sunday morning precip may be
in the form of light and wet snow (not accumulating) due to
temperatures through the column below freezing. Moisture is the
questionable factor. Early morning lows will be in the 20s.
Slightly gusty northwest winds (25 mph) are expected on Sunday,
and highs will be in the 40s. Sunday night lows will be in the
mid 20s with calm winds.

Cronce

&&

.LONG TERM...
Issued 338 PM CDT Fri Mar 14 2025

Monday through Friday:

Monday (decently confident in this forecast):
A ~1000mb low is expected to track from the Dakotas through
northern Wisconsin on Monday, though the low/mid- tropospheric
baroclinic zone is well north of our region (UP of Michigan and
Lake Superior), with models producing an E-W axis of precipitation
up there, likely leaving our region dry with breezy south winds.
Inland daytime highs currently forecast around 60 degrees.
Lakeshore highs will depend on the precise wind direction
(slightly west or east of due south), any small wind component off
the lake would hold highs to the low / mid 50s there.

Tuesday and onwards (a difficult forecast):
For Tuesday, low pressure develops over the Central Plains and
tracks northeast, likely along or just south of our region through
mid next week (though plenty of time for the system track to
evolve). If this track were to verify, the expectation would be a
prolonged period of wet weather mid next week (perhaps Tue night
into early Thu), likely featuring light / moderate rain for the
first half, with a transition to snow and decreasing precip
intensity thereafter. If the system were to track slightly further
north and/or feature more gulf moisture, thunderstorms would be
possible for the onset phase. A gusty north to northwest wind
field would then usher in cooler air. Again, plenty of time for
this forecast to change.

Sheppard

&&

.AVIATION...
Issued 338 PM CDT Fri Mar 14 2025

LLWS is likely for much of the night as a strong storm system
affects the Midwest. Strong south to southeast gusts will
persist into late evening. Peak gusts up to 38 kt are expected.

A line of strong/severe thunderstorms will then sweep across
the area from southwest to northeast tonight, affecting all
terminals. These will be fast moving storms, but will pose a
threat for strong winds as well as a small tornado threat
(southwest from MSN to JVL). Brief drops in flight conditions
are expected in and around any thunderstorms.

Finally, strong south wind gusts will occur during the day on
Saturday. Southwest winds gusting as high as 45 knots are
possible Saturday morning and afternoon. A brief window of 50 kt
gusts are possible in southeast WI Sat AM.

Cronce

&&

.MARINE...
Issued 338 PM CDT Fri Mar 14 2025

Gusty southeast winds will persist into tonight as low pressure
of 28.8 inches lifts from Nebraska to southern Minnesota.
Widespread gales are not expected tonight, but a few gusts may
approach gale force. A line of strong thunderstorms will move
across the lake late tonight, with locally higher winds and
waves.

Southerly winds just above the surface will be over 50 kt on
Saturday. Thus, despite the cold water, high-end gale force
gusts are likely. No change to the current Gale Warning timing
of 7AM to 7PM CDT for the open lake. For the nearshore, a brief
period of 45 to 50 kt winds are looking likely Saturday morning
between 7AM and Noon, so a Storm Warning is in effect there -
highest gusts will be closest to the lakeshore.

Winds will shift to the northwest late Saturday night as a cold
front moves through the area, eventually turning back to the south
early Monday.

Cronce

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...High Wind Warning...WIZ065-WIZ066-WIZ070-WIZ071-WIZ072...7 AM
     Saturday to noon Saturday.

     Wind Advisory...WIZ065-WIZ066-WIZ070-WIZ071-WIZ072...noon
     Saturday to 5 PM Saturday.

     Wind Advisory...WIZ051-WIZ052-WIZ057-WIZ058-WIZ059-WIZ060-
     WIZ063-WIZ064-WIZ068-WIZ069...7 AM Saturday to 5 PM
     Saturday.

LM...Gale Warning...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-
     LMZ565-LMZ567-LMZ643-LMZ644-LMZ669-LMZ671-LMZ673-LMZ675-
     LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-
     LMZ878...7 AM Saturday to 7 PM Saturday.

     Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 7 AM
     Saturday.

     Gale Warning...LMZ645-LMZ646...noon Saturday to 7 PM Saturday.

     Storm Warning...LMZ645-LMZ646...7 AM Saturday to noon Saturday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Mar 14, 8:39 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
939 PM CDT Fri Mar 14 2025

WIZ046-047-051-052-056>060-062>072-160245-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
939 PM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A line of strong to severe thunderstorms will move across the
area late this evening into the overnight hours. Strong winds are
possible with this line of storms.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Very gusty southerly winds are expected during the day Saturday,
with gusts in excess of 50 MPH at times. A brief window of strong
south wind gusts up to 60 MPH is expected in southeast Wisconsin
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

LMZ643>646-160245-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
939 PM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for elevated southerly winds
and waves.

Thunderstorms are expected late this evening into the overnight
hours. A few strong to severe storms may occur, with strong winds
the main hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Southerly gales are expected on Saturday, and a brief period of
storm force wind gusts are likely from North Point Light to
Winthrop Harbor Saturday morning.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-160245-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
939 PM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

Thunderstorms are expected this evening and overnight, especially
across the southern half of the lake. Strong winds and locally
elevated waves are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Southerly gale force gusts are expected on Saturday, and a Gale
Warning is in effect.

www.weather.gov/mkx

The radar

The Quad Cities radar (KDVN), 108 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
March 14, 9:13 PM CST
Where
Lafayette County, 0.51 mi W of Benton
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
42.570, -90.390

Wind gusts in the mid to upper 60 mph range were measured on a home weather station.

Thunderstorm Wind, Iowa

When
March 14, 9:51 PM CST
Where
Iowa County, 0.51 mi E of Dodgeville
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.970, -90.120

Measured at Mesonet station AP090 which is 0.4 miles west-southwest of Dodgeville.

Thunderstorm Wind, Rock

When
March 14, 10:25 PM CST
Where
Rock County, 0.69 mi N of Union
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.830, -89.300

Trees down in the Town of Union.

Thunderstorm Wind, Rock

When
March 14, 10:27 PM CST
Where
Rock County, 2.76 mi N of Avon
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.590, -89.330

Trees down on power lines southwest of Orfordville.

Thunderstorm Wind, Rock

When
March 14, 10:39 PM CST
Where
Rock County, 2.06 mi SW of Downtown Janesville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.660, -89.050

Tree damage on the southwest side of Janesville.

Thunderstorm Wind, Rock

When
March 14, 10:40 PM CST
Where
Rock County, 0.69 mi N of Beloit North
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.540, -89.030

Report of snapped trees.

Thunderstorm Wind, Rock

When
March 14, 10:40 PM CST
Where
Rock County, 0.86 mi SW of Perrygo Place
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.540, -89.040

Report of multiple trees on trailers.

Thunderstorm Wind, Rock

When
March 14, 10:50 PM CST
Where
Rock County, 2.94 mi SSW of Milton Jct
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
42.730, -88.990

Mesonet Station WI089 located at I-39/90 at State Highway 26.

Thunderstorm Wind, Rock

When
March 14, 10:50 PM CST
Where
Rock County, 0.86 mi NW of Mallwood
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
42.840, -89.030

Mesonet Station WI088 I-39/90 at State Highway 59 in Newville.

Thunderstorm Wind, Dane

When
March 14, 10:50 PM CST
Where
Dane County, Albion
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.880, -89.070

Tree fell through roof of a home.

Thunderstorm Wind, Dane

When
March 14, 10:50 PM CST
Where
Dane County, 2.13 mi SSW of Nora
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.000, -89.160

Mesonet station WI087 located at I-39/90 and Church Road.

Thunderstorm Wind, Walworth

When
March 14, 10:50 PM CST
Where
Walworth County, 1.71 mi NW of Richmond
Measured
67 kt (77 mph) estimated gust
Reported by
Public
Coordinates
42.740, -88.750

Report of wind damage to a farm: shingles off roof, horse shed blown over and pushed into field, fencing damage, and multiple trees down.

Thunderstorm Wind, Walworth

When
March 14, 10:55 PM CST
Where
Walworth County, 0.51 mi E of Walworth Big Foot Ar
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.530, -88.640

Mesonet measured a 63 MPH wind gust 2 miles west of Walworth.

Thunderstorm Wind, Walworth

When
March 14, 11:00 PM CST
Where
Walworth County, 0.51 mi E of Walworth Big Foot Ar
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.530, -88.640

Mesonet station WIWLH 2 miles west of Walworth.

Thunderstorm Wind, Jefferson

When
March 14, 11:06 PM CST
Where
Jefferson County, 0.5 mi W of Waterloo
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
43.180, -88.990

Several reports of tree and powerline damage in the Waterloo area.

Thunderstorm Wind, Jefferson

When
March 14, 11:10 PM CST
Where
Jefferson County, 4.09 mi E of Hubbleton
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
43.190, -88.800

Public report of three uprooted trees and a toppled shed.

Thunderstorm Wind, Jefferson

When
March 14, 11:10 PM CST
Where
Jefferson County, 4.09 mi E of Hubbleton
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
43.190, -88.800

Public report of three uprooted trees and a toppled shed.

Thunderstorm Wind, Jefferson

When
March 14, 11:10 PM CST
Where
Jefferson County, 3.59 mi E of Hubbleton
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
43.190, -88.810

Public report of eight uprooted trees and roof damage to a garage 4 miles west of Watertown.

Thunderstorm Wind, Jefferson

When
March 14, 11:15 PM CST
Where
Jefferson County, 2.13 mi ESE of Concord
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.060, -88.560

Numerous trees down between Sullivan and Oconomowoc.

Thunderstorm Wind, Dane

When
March 14, 11:22 PM CST
Where
Dane County, 1.01 mi E of Mazomanie
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.170, -89.760

Mesonet Station EW4463 1 mile east of Mazomanie.

Thunderstorm Wind, Waukesha

When
March 14, 11:25 PM CST
Where
Waukesha County, 0.86 mi NW of Oconomowoc
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.130, -88.490

Estimated based on home weather station and sporadic tree damage.

Thunderstorm Wind, Waukesha

When
March 14, 11:29 PM CST
Where
Waukesha County, 0.69 mi S of Summit Corners
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.070, -88.470

Mesonet station WI090 at intersection of westbound I-94 and State Highway 67.

Thunderstorm Wind, Dodge

When
March 14, 11:30 PM CST
Where
Dodge County, Dodge Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
43.430, -88.700

A 50 KT gust measured at the Dodge County Airport in Juneau.

Thunderstorm Wind, Dodge

When
March 14, 11:33 PM CST
Where
Dodge County, 0.5 mi W of Horicon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.450, -88.640

Large tree down in Horicon.

Thunderstorm Wind, Dodge

When
March 14, 11:35 PM CST
Where
Dodge County, 2.6 mi WNW of Dodge Co Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.440, -88.750

Several fences blown down between Beaver Dam and Horicon.

Thunderstorm Wind, Waukesha

When
March 14, 11:39 PM CST
Where
Waukesha County, Phantom Lake
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.850, -88.320

Mesonet station WI073 at intersection of southbound I-43 and State Highway 83.

Thunderstorm Wind, Milwaukee

When
March 14, 11:57 PM CST
Where
Milwaukee County, (Mke)mitchell Apt Mi
Measured
54 kt (62 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.950, -87.900

Milwaukee General Mitchell International Airport measured wind gust by ASOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245630, 1245631, 1245637, 1245638, 1245639, 1245642, 1245643, 1245644, 1245645, 1245646, 1245648, 1245934, 1245942, 1245940, 1245944, 1245945, 1245946, 1245948, 1245949, 1245649, 1245958, 1245959, 1245957, 1245950, 1245951, 1245960, 1245961.